Wisconsin, 2001

Hail in Wisconsin, June 9, 2001

June 9, 2001 · NWS ARX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 9, 1:38 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 1:38 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT SAT JUN 9 2001

MAIN FOCUS IS ON RAIN CHANCES FOR MOST OF THE FORECAST. TEMPERATURE
TRENDS ALSO POSE PROBLEMS FROM DAY TO DAY.

CURRENT SURFACE ANALYSIS SHOWS MESSY PRESSURE PATTERN OVER THE
REGION...WITH MAINLY WEAK HIGH PRESSURE.  A NUMBER OF MESOSCALE
BOUNDARIES CAN BE DISCERNED AROUND THE REGION FROM VARIOUS PATCHES OF
OVERNIGHT AND MORNING CONVECTION...BUT THE MOST SIGNIFICANT BOUNDARY
IS A WARM FRONT WHICH RUNS FROM THE DAKOTAS...ACROSS WEST-CENTRAL
AND INTO SOUTHEAST MN.  CONVERGENCE NEAR THIS BOUNDARY COMBINED
WITH HEATING HAS GENERATED A LINE OF CONVECTION FROM WILMAR AND
HUTCHINSON...DOWN TO THE ROCHESTER VICINITY.  OTHER CONVECTION NORTH
OF ALEXANDRIA AND FERGUS FALLS AND A LARGER COMPLEX GOING OVER
WESTERN ND.

MN CONVECTION GOING IN AREA OF BEST WARM ADVECTION...AND UNDER A
VORTICITY CENTER PER MODELS.  THESE TRANSLATE ACROSS THE FORECAST
AREA THIS EVENING.  THERE IS AMPLE INGREDIENTS FOR CONTINUED
CONVECTION TONIGHT FOR NORTHERN HALF OF THE FORECAST AREA...SO NUDGED
POPS INTO LIKELY CATEGORY.  THETA-E AXIS LIES WEST-EAST ACROSS THE
AREA WITH GOOD MOISTURE TRANSPORT AND CONVERGENCE EXPECTED.  NEXT
SHORT WAVE FUELING ND CONVECTION HEADS INTO OUR REGION OVERNIGHT...
PROVIDING RENEWED DEEP LAYERED Q-G FORCING. ALSO...REGION IS WITHIN
FAVORABLE RIGHT ENTRANCE REGION OF UPPER SPEED MAX.

LOW CENTER TO THE WEST WILL TRACK EAST WITH THE APPROACHING WAVE...
WITH ASSOCIATED COLD FRONTAL BOUNDARY.  ADDITIONAL CONVECTION REMAINS
POSSIBLE NEAR THE BOUNDARY...ALTHOUGH BEST FORCING PARAMETERS SHOULD
HAVE MOVED EAST BY THEN.  WILL MAINTAIN POPS THROUGH THE DAY.
SUNDAY NIGHT AND FIRST HALF OF MONDAY LOOK DRY AS AREA BETWEEN
SYSTEMS IN FAST NEARLY ZONAL FLOW.  SOME WEAK SHORT WAVE RIDGING FOR
THE AREA...WHICH ALLOWS WARMER TEMPERATURES TO SURGE NORTHWARD.
NEXT IN PARADE OF DISTURBANCES WILL ZIP ACROSS DAKOTAS EARLY
MONDAY...WHICH WILL DEVELOP SIGNIFICANT SURFACE LOW.  SOUTHERLY
FLOW AHEAD OF IT SHOULD ALLOW FOR ONE OF THE WARMEST DAYS IN OVER A
MONTH. PROBLEM WITH THIS IS...INGREDIENTS WILL ALSO BE THERE FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT.  HAD TO INSERT POPS MONDAY
AFTERNOON AND CARRIED INTO MONDAY NIGHT.

EXTENDED PERIOD REMAINS UNSETTLED WITH MODELS CONTINUING TO WAFFLE
FROM RUN TO RUN.  LOOKS LIKE SLIGHT COOLING TREND WILL OCCUR THROUGH
THE WEEK...AND RAIN CHANCES WILL PERSIST INTO AT LEAST THURSDAY.

IN THE TEMPERATURE DEPARTMENT...LEANED TOWARD WARMER SIDE FOR
TONIGHT AND SUNDAY.  FROM MONDAY ON...GUIDANCE NUMBERS VARY BY 10
DEGREES OR MORE.  WITH CLOUDS AND PRECIPITATION TO COMPLICATE
THINGS...DECIDED TO SPLIT THE DIFFERENCE.

.LSE...NONE.

WELVAERT

In the hours before

Special weather statement, Jun 9, 11:19 AM CST, 5 hours 56 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-100000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 PM CDT SAT JUN 9 2001

HAZARD - SCATTERED THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
POSSIBLE.

TIMING - LATE THIS AFTERNOON AND TONIGHT

LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND CENTRAL
AND SOUTHWEST WISCONSIN.

DISCUSSION - PARTLY SUNNY SKIES THIS AFTERNOON WILL ALLOW
TEMPERATURES TO WARM INTO THE LOWER AND MIDDLE 80S. IN
ADDITION...SOUTHWEST WINDS WILL BE SLOWLY INCREASING THE AMOUNT OF
LOW LEVEL MOISTURE ACROSS THE REGION. AS A RESULT...THE REGION WILL
BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. THERE ARE SEVERAL LOW
LEVEL BOUNDARIES LOCATED ACROSS THE AREA FROM THE CONVECTION
OVERNIGHT. THESE BOUNDARIES WILL BECOME THE FOCUS OF THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. THE INITIAL DEVELOPMENT APPEARS THAT IT
WILL OCCUR FROM WEST CENTRAL MINNESOTA SOUTHEAST TO MANKATO BETWEEN
2 PM AND 4 PM. THESE THUNDERSTORMS MAY EFFECT SOUTHEAST MINNESOTA
AND NORTHEAST IOWA AFTER 4 PM. ADDITIONAL SCATTERED THUNDERSTORMS
WILL POSSIBLY DEVELOP ACROSS SOUTHWEST AND CENTRAL WISCONSIN AFTER
3 PM THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
AND THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL MOVE SOUTHEAST AT
20 MPH.

TONIGHT...A SURGE OF MOISTURE ON THE NOSE OF THE LOW LEVEL JET WILL
INTERACT WITH AN UPPER LEVEL DISTURBANCE OVER THE NORTHERN PLAINS.
A CLUSTER OF THUNDERSTORMS WILL DEVELOP AS A RESULT...AND MAY
DEVELOP INTO A LINE OF STORMS. SOME OF THESE STORMS COULD BECOME
SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS LINE WOULD
THEN TRACK NEARLY DUE EAST INTO MINNESOTA OVERNIGHT. SHOWERS AND
THUNDERSTORMS COULD MOVE INTO SOUTHEAST MINNESOTA AFTER 3 AM AND
NORTH CENTRAL WISCONSIN AFTER 5 AM.

SPOTTER INFORMATION - SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS
AFTERNOON AND TONIGHT.

BOYNE

The radar

The La Crosse radar (KARX), 39 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Trempealeau

When
June 9, 5:15 PM CST
Where
Trempealeau County, Ettrick
Measured
1 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
44.167, -91.267

Hail, Jackson

When
June 9, 5:35 PM CST
Where
Jackson County, 5 mi SE of Franklin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.167, -91.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5247119, 5247120.